Alert archive / Virginia / Flash Flood Warnings in 2015

Flash Flood Warning 19, NWS Blacksburg, VA

July 28, 2015Rockbridge County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 28, 2015, 8:48 PM EDT for Rockbridge County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2015, 8:48 PM EDT (00:48 UTC)
Expired
Jul 29, 2015, 2:45 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2015-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2015-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WGUS51 KRNK 290048
FFWRNK
VAC163-290645-
/O.NEW.KRNK.FF.W.0019.150729T0048Z-150729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
848 PM EDT TUE JUL 28 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 245 AM EDT
    
* AT 845 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED A
  THUNDERSTORM PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO
  THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GOSHEN...
  ROCKBRIDGE BATHS...
  AND BELLS VALLEY. 

FLASH FLOODING IS EXPECTED ALONG MILL CREEK...BRATTONS RUN...HAYS 
CREEK...AND OTHER TRIBUTARIES ALONG THE MAURY RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3808 7948 3797 7936 3781 7932 3779 7947
      3795 7958

$$

AS
2 follow-up statements
323 
WGUS71 KRNK 290218
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 PM EDT TUE JUL 28 2015

VAC163-290645-
/O.CON.KRNK.FF.W.0019.000000T0000Z-150729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKBRIDGE VA-
1018 PM EDT TUE JUL 28 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR 
NORTHWESTERN ROCKBRIDGE COUNTY...

AT 1016 PM EDT...AUTOMATED RAIN GAUGES INDICATED HEAVY RAIN OVER THE 
WARNED AREA. UP TO THREE INCHES OF RAIN HAD FALLEN. FLASH FLOODING 
IS EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GOSHEN...
ROCKBRIDGE BATHS...
AND BELLS VALLEY. 

LITTLE ADDITIONAL RAINFALL IS EXPECTED...HOWEVER RUNOFF FROM THE 
EARLIER RAIN WILL CONTINUE THROUGH AT LEAST 2 AM. 

FLASH FLOODING IS EXPECTED ALONG MILL CREEK...BRATTONS RUN...HAYS 
CREEK...AND OTHER TRIBUTARIES ALONG THE MAURY RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3808 7948 3797 7936 3781 7932 3779 7947
      3795 7958

$$

AS
721 
WGUS71 KRNK 290424
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 AM EDT WED JUL 29 2015

VAC163-290433-
/O.CAN.KRNK.FF.W.0019.000000T0000Z-150729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKBRIDGE VA-
1224 AM EDT WED JUL 29 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN ROCKBRIDGE COUNTY HAS 
BEEN CANCELLED...

THE HEAVY RAIN HAS ENDED AND FLOODING IS NO LONGER EXPECTED TO POSE 
A THREAT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3808 7948 3797 7936 3781 7932 3779 7947
      3795 7958

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 7:34 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 28, 7:34 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT TUE JUL 28 2015

.SYNOPSIS...
A DIFFUSE FRONTAL BOUNDARY WILL LINGER ACROSS THE REGION THROUGH
WEDNESDAY BEFORE ANOTHER STRONGER COLD FRONT ARRIVES FROM THE
NORTHWEST THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE IN THE FORECAST UNTIL THE SECONDARY FRONT MOVES SOUTH OF
THE REGION FRIDAY. SOMEWHAT DRIER AIR SHOULD FOLLOW THE FRONT FOR THE
WEEKEND AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 650 PM EDT TUESDAY...

A GENEROUS COVERAGE OF SHOWERS AND SOME SCATTERED STORMS ARE
ACROSS THE REGION THIS EVENING. MOST OF THEM ARE ALONG AND EAST OF
A HOT SPRINGS VIRGINIA...ROANOKE VIRGINIA...MARION VIRGINIA LINE.
THE GREATEST CONCENTRATION IS BOUNDED INSIDE THE AREA TO THE RIGHT
OF A ROANOKE VIRGINIA...HOT SPRINGS VIRGINIA...AMHERST
VIRGINIA...BEDFORD VIRGINIA...ROANOKE VIRGINIA LINE. AS THE
EVENING PROGRESSES...BOTH DIAGNOSTIC GUIDANCE AND MESO-SCALE
MODELS SUGGEST A GENERAL TREND OF THE ACTIVITY PROGRESSING SLOWLY
SOUTHEAST...AND DISSIPATING THROUGH THE LATE EVENING. BY EARLY
WEDNESDAY MORNING...MAINLY ISOLATED SHOWERS ARE EXPECTED TO
EXIST...WITH THE BULK OF THESE BETWEEN THE CREST OF THE BLUE RIDGE
AND SOUTHSIDE VIRGINIA...AND NEIGHBORING PARTS OF NORTH CENTRAL
NORTH CAROLINA.

AS OF 205 PM EDT TUESDAY...

CLUSTERS OF DEEPER CONVECTION CONTINUE OVER THE SE ALONG AN AXIS
OF HIGHER SURFACE BASED THETA-E/INSTABILITY AND OVER THE NW IN
ASSOCIATION WITH THE RESIDUAL FRONT AND A WEAK WAVE ALOFT. MODELS
AGAIN STRUGGLING WITH WHERE TO PAINT THE BEST CONVECTIVE COVERAGE
INTO TONIGHT GIVEN WEAK FEATURES AND DIURNAL NATURE OF MORE
OUTFLOW DRIVEN STORMS. HOWEVER SOME CONSENSUS OFF THE HRRR AND
ENSEMBLES AS WELL AS THE GFS TO HAVE BEST HEAVY RAIN PRODUCING
SHRA/TSRA OVER THE EAST AS THE WEAK SHORTWAVE TO THE NW DROPS
THROUGH THE REGION GIVEN LINGERING INSTABILITY WELL INTO THE
EVENING. THIS AREA THOUGH MAY BE TOO WORKED OVER BY THEN SO WILL
TREND WITH HIGHER POPS THERE AFTER SUNSET BUT MAINLY OF THE HIGH
CHANCE VARIETY AS ADDED PRECIP AFTER DARK MAY BE VOID OF DEEP
CONVECTION. OTRW KEEPING THE SCATTERED NATURE REGIME GOING THROUGH
ABOUT MIDNIGHT WEST...AND PERIODS OF LIKELYS OR HIGHER OUT EAST A
WHILE LONGER BEFORE CUTTING TO PC/FOG LATE. AGAIN QUITE WARM/MUGGY
WITH MANY EASTERN LOCATIONS STAY ABOVE 70 UNLESS SPOTS SEE A COOLING
SHOWER INTO THIS EVENING.

5H HEIGHTS WILL BUILD A BIT ON WEDNESDAY AS THE AREA REMAINS IN A
MOISTURE LADEN ENVIRONMENT UNDER WEAK SURFACE HIGH PRESSURE BUT WITH
LESS FOCUS GIVEN THE WASHING OUT OF THE NEARBY FRONT. GUIDANCE SHOWS
SOME CONVERGENCE ACROSS THE RIDGES DURING THE AFTERNOON ESPCLY AS THE
FLOW TURNS MORE SW ALOFT WHICH SHOULD HELP FOCUS ADDED CONVECTION ALONG
THE RIDGES. HOWEVER WITH THE NEXT UPSTREAM SHORTWAVE TROUGH WELL TO THE
NW WITH THE NEXT COLD FRONT...APPEARS LIFT WILL BE LESS BUT LIKELY
ENOUGH GIVEN STRONG INSTABILITY TO RESULT IN SCATTERED COVERAGE
MOUNTAINS AND A BIT LESS IN THE EAST. STEERING REMAINS ON THE
WEAK SIDE SO MAIN THREAT AGAIN WITH HEAVY RAINFALL. HIGH TEMPS IN
LINE WITH THE LATEST MAV/MOS MIX SO ONLY MADE SMALL TWEAKS TO BUMP
UP VALUES A LITTLE IN THE EAST WHERE SOME LOW 90S POSSIBLE. OTRW
MUGGY 80S IN STORE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 300 PM EDT TUESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH WEDNESDAY EVENING
INTO WEDNESDAY NIGHT. A COLD FRONT WILL APPROACH FROM THE WEST LATE
WEDNESDAY NIGHT INTO THURSDAY MORNING. LOW TEMPERATURES WEDNESDAY
NIGHT WILL RANGE FROM THE MID 60S IN THE MOUNTAINS TO LOWER 70S IN
THE PIEDMONT.

THE COLD FRONT WILL PUSH EAST ACROSS OUR AREA THURSDAY INTO THURSDAY
NIGHT. AS HIGHLIGHTED IN SPC MARGINAL RISK...SOME STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EARLY EVENING.
THE GREATEST THREAT WILL BE FOR PULSE SEVERE THUNDERSTORMS WITH
DOWNBURST/LOCALIZED WIND DAMAGE POTENTIAL AS LOW-LEVEL LAPSE RATES
STEEPEN THURSDAY AFTERNOON. THE SLIGHTLY STRONGER MID-LEVEL FLOW
SHOULD REDUCE THE FLOOD POTENTIAL. HIGH TEMPERATURES THURSDAY WILL
VARY FROM THE MID 70S IN THE NORTHWEST MOUNTAINS TO THE LOWER 90S IN
THE PIEDMONT. PLACED THE HIGHEST POPS IN THE EAST THURSDAY NIGHT.
LOW TEMPERATURES THURSDAY NIGHT WILL DROP INTO THE LOWER 60S IN THE
MOUNTAINS TO THE LOWER 70S IN THE PIEDMONT.

THE AMPLIFICATION OF THE SUBTROPICAL RIDGE INTO THE SOUTHWEST U.S.
WILL RESULT IN STRENGTHENING NORTHWEST FLOW ALOFT ACROSS THE EAST
COAST. THIS WILL PUSH THE COLD FRONT FURTHER SOUTH BEFORE STALLING
IN SOUTHEAST LATE FRIDAY. COOLER HIGHS EXPECTED FRIDAY WITH READINGS
FROM THE MID 70S IN THE NORTHWEST MOUNTAINS TO THE UPPER 80S IN THE
PIEDMONT.  LOWS TEMPERATURES FRIDAY NIGHT WILL VARY FROM THE UPPER
50S IN THE WEST TO THE MID 60S IN THE EAST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 300 PM EDT TUESDAY...

A GOOD WEEKEND EXPECTED WITH DRY SEASONABLE TEMPERATURES AND
HUMIDITY LEVELS...AS HIGH PRESSURE BUILD EAST OUT OF THE OHIO VALLEY.

THERE ARE SEVERAL OTHER KEY PLAYERS IN THE MEDIUM RANGE FORECAST
ESPECIALLY THE DEEPENING UPPER TROUGH AND PSEUDO-TROPICAL LOW. A
BROAD UPPER TROUGH IS PROGGED TO REMAIN ACROSS EASTERN CANADA AND
SHOULD DEEPEN INTO THE EASTERN UNITED STATES....THEN FLATTEN OUT
EARLY NEXT WEEK. ANOTHER CONCERN FOR THIS PERIOD WILL BE AN AREA OF
LOW PRESSURE WHICH DEVELOPS ACROSS FLORIDA OR IN THE GULF AND THE
INTERACTION WITH STALLED FRONTAL BOUNDARY LOCATED ACROSS THE
SOUTHEAST STATES.

WITH RESPECT TO THE PSEUDO-TROPICAL LOW DEVELOPING ACROSS THE
EASTERN GULF AND SOUTHEAST STATES...MODELS ARE IN BETTER AGREEMENT
WITH THE UPPER TROUGH.  THE ECMWF REMAINS THE MOST ROBUST COMPARED
TO OTHER SOLUTIONS IN DEVELOPING A CLOSED SFC LOW...AND THEN
TRACKING IT NORTHEAST ALONG THE SOUTHEAST COAST INTO EARLY NEXT
WEEK.

QUESTIONS REMAIN IN THE FORECAST ON WHETHER A WEAK FRONTAL BOUNDARY
EARLY NEXT WEEK COULD PULL THE SOUTHEAST LOW PRESSURE CENTER AND ITS
ASSOCIATED MOISTURE FURTHER INLAND ACROSS THE PIEDMONT OR BLOCK IT
EAST OF THE AREA. IN ANY CASE...THE CHANCE FOR RAIN WILL BE
INCREASING HEADING INTO EARLY NEXT WEEK. THE LOCATIONS WITH THE
BETTER CHANCE OF RAIN WILL BE ACROSS THE PIEDMONT.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 725 PM EDT TUESDAY...

SHOWERS AND THUNDERSTORMS WERE SCATTERED ACROSS THE REGION WITH
THE GREATEST COVERAGE ALONG AND EAST OF A KMKJ...KROA...KHSP LINE.
WITHIN THE STRONGER CELLS...LOCALIZED IFR/MVFR CONDITIONS EXISTED.
WITHIN THE LIGHTER CELLS...AND OUTSIDE OF THE PRECIPITATION
REGION...VFR CONDITIONS PREVAILED.

AS WE HEAD INTO THE OVERNIGHT HOURS...THE COVERAGE OF SHOWERS AND
STORMS WILL DECREASE...AND THE DEW POINT DEPRESSION WILL START TO
LESSEN. THE RESULT WILL BE AN INCREASING COVERAGE OF SUB-VFR
CONDITIONS...NOT BECAUSE OF PRECIPITATION...BUT BECAUSE OF THE
FORMATION OF BR/FG AND STRATUS CLOUDS. ANTICIPATE MOST AREAS TO
TREND TOWARD MVFR CONDITIONS OVERNIGHT...WITH SEVERAL LOCATIONS
IN THE IFR...OR EVEN LIFR...RANGE BY EARLY WEDNESDAY MORNING.

FLIGHT CATEGORIES WILL BE SLOW TO IMPROVE AFTER SUNRISE...BUT MOST
LOCATIONS WILL BE VFR BY NOONTIME. IN THE AFTERNOON...ANOTHER
ROUND OF SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED.
AGAIN...LOCALIZED MVFR/IFR CONDITIONS WILL BE POSSIBLE UNDER THE
HEAVIER CELLS...WITH THE REMAINDER OF THE REGION STAYING IN VFR.

EXTENDED AVIATION FORECAST...
AS OF 1235 PM EDT TUESDAY...

MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY
AS A COLD FRONT CROSSES THROUGH REGION FROM THE NORTHWEST. THIS
FRONT SHOULD PUSH SOUTH OF THE AREA AND ALLOW FOR DRIER AND MOSTLY
VFR CONDITIONS FRIDAY THROUGH SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/RAB
NEAR TERM...DS/JH
SHORT TERM...KK
LONG TERM...KK
AVIATION...DS/JH
Hazardous weather outlook, Jul 28, 9:58 AM EDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
958 AM EDT TUE JUL 28 2015

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-291400-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
958 AM EDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ARE
EXPECTED AGAIN THIS AFTERNOON INTO TONIGHT. THIS RAINFALL COULD
RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY
AFTERNOON AND EVENING. A FEW STORMS WILL PRODUCE LOCALLY HEAVY
DOWNPOURS AND BE CAPABLE OF PRODUCING LOCALIZED FLOODING.

SCATTERED THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT ON
THURSDAY. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE WITH
LOCALIZED DAMAGING WIND GUSTS BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 6:15 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT TUE JUL 28 2015

VAZ023-034-282315-
BOTETOURT-BEDFORD-
615 PM EDT TUE JUL 28 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BOTETOURT AND
NORTHWESTERN BEDFORD COUNTIES...

AT 614 PM EDT...A STRONG THUNDERSTORM WAS OVER DALEVILLE...MOVING
EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUCHANAN...
TROUTVILLE...
MONTVALE...
FINCASTLE...
AND LITHIA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3757 7958 3731 7968 3737 7997 3739 8001
      3760 7991
TIME...MOT...LOC 2214Z 273DEG 13KT 3743 7990

AS
Special weather statement, Jul 28, 6:31 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT TUE JUL 28 2015

NCZ005-282330-
ROCKINGHAM-
631 PM EDT TUE JUL 28 2015

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN ROCKINGHAM COUNTY...

AT 630 PM EDT...A STRONG THUNDERSTORM WAS OVER BETHANY...MOVING EAST
AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REIDSVILLE...
WENTWORTH...
MAYODAN...
MADISON...
AND LAWSONVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3626 8004 3642 8003 3640 7953 3624 7953
TIME...MOT...LOC 2230Z 276DEG 11KT 3630 7987

AS
Special weather statement, Jul 28, 6:57 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT TUE JUL 28 2015

VAZ014-017-033-290000-
MONTGOMERY-FLOYD-FRANKLIN-
657 PM EDT TUE JUL 28 2015

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL
FRANKLIN...NORTHEASTERN FLOYD AND SOUTHERN MONTGOMERY COUNTIES...

AT 657 PM EDT...A STRONG THUNDERSTORM WAS NEAR CROCKETT SPRINGS...
MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHRISTIANSBURG...
FLOYD...
PILOT...
SHAWSVILLE...
AND CHECK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3709 8052 3721 8027 3712 8018 3711 8018
      3711 8017 3697 8003 3687 8024 3687 8025
      3686 8027 3686 8029 3684 8030 3684 8032
TIME...MOT...LOC 2257Z 330DEG 8KT 3711 8033

AS
Special weather statement, Jul 28, 7:53 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT TUE JUL 28 2015

NCZ003-004-VAZ016-032-290100-
SURRY-STOKES-CARROLL-PATRICK-
753 PM EDT TUE JUL 28 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SURRY...NORTHWESTERN
STOKES...SOUTHWESTERN PATRICK AND SOUTHEASTERN CARROLL COUNTIES...

AT 753 PM EDT...A STRONG THUNDERSTORM WAS NEAR ARARAT...MOVING
SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FLAT ROCK...
PILOT MOUNTAIN...
DANBURY...
AND CANA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3626 8047 3626 8048 3651 8078 3671 8047
      3644 8011 3625 8046
TIME...MOT...LOC 2353Z 318DEG 20KT 3655 8050

AS
Special weather statement, Jul 28, 8:02 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
802 PM EDT TUE JUL 28 2015

VAZ017-032-033-043-290100-
HENRY-FLOYD-PATRICK-FRANKLIN-
802 PM EDT TUE JUL 28 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PATRICK...
SOUTHWESTERN FRANKLIN...EAST CENTRAL FLOYD AND NORTHWESTERN HENRY
COUNTIES...

AT 801 PM EDT...A STRONG THUNDERSTORM WAS NEAR ENDICOTT...MOVING
SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLOYD...
FERRUM...
PHILPOTT DAM...
FAIRY STONE STATE PARK...
AND ENDICOTT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3696 8038 3705 8016 3683 7990 3667 8021
TIME...MOT...LOC 0001Z 320DEG 17KT 3692 8020

AS
Special weather statement, Jul 28, 8:23 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
823 PM EDT TUE JUL 28 2015

NCZ019-290115-
WILKES-
823 PM EDT TUE JUL 28 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WILKES COUNTY...

AT 822 PM EDT...A STRONG THUNDERSTORM WAS OVER BUCK...MOVING
SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
BOOMER...
MILLERS CREEK...
AND HAYS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF YOU ARE ON OR NEAR W. KERR SCOTT RESERVOIR...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3602 8135 3604 8140 3607 8141 3607 8144
      3609 8146 3609 8147 3610 8148 3610 8152
      3618 8148 3628 8097 3606 8096 3603 8107
      3604 8111 3604 8114 3603 8116 3604 8119
      3603 8124 3600 8132
TIME...MOT...LOC 0022Z 337DEG 10KT 3616 8124

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:02 PM EDTSpecial Weather StatementRNKFloyd58 min
Jul 29, 1:17 PM EDTSpecial Weather StatementRNKGrayson43 min
Jul 29, 3:23 PM EDTSpecial Weather StatementRNKFranklin52 min
Jul 29, 3:57 PM EDTSpecial Weather StatementRNKCity of Roanoke33 min
Jul 29, 4:38 PM EDTSpecial Weather StatementRNKPittsylvania37 min
Jul 29, 5:01 PM EDTSpecial Weather StatementRNKBland29 min
Jul 29, 5:16 PM EDTSpecial Weather StatementRNKPittsylvania29 min
Jul 29, 5:47 PM EDTSpecial Weather StatementRNKPittsylvania28 min
Jul 29, 5:49 PM EDTSpecial Weather StatementRNKBland26 min
Jul 29, 6:17 PM EDTSpecial Weather StatementRNKCity of Danville28 min
Jul 29, 6:40 PM EDTSpecial Weather StatementRNKCraig35 min
Jul 29, 7:19 PM EDTSpecial Weather StatementRNKBland, Tazewell41 min
Jul 29, 7:58 PM EDTSpecial Weather StatementRNKSmyth32 min

Nearby

Flash Flood Warnings in Virginia, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.